| Catalog Number |
DMX18041520 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
11/15/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Birth year: (b)(6).Information regarding patient weight, height, race, and ethnicity was not provided.Procode: krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Initial reporter - the customer contact information, including occupation, phone, fax, and e-mail, was not reported.The product is reportedly available for evaluation and testing; however, it has not been received to date (which is indicated as "other").Additional information will be submitted within 30 days of receipt.It was reported that the information provided for this complaint was all of the details that were known/available regarding this event.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00791 & 3008114965-2018-00829.
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of an aneurysmal subarachnoid hemorrhage, the prowler 14 45tip 2mrk ((b)(4)) microcatheter was advanced to the target vessel, but the 4x5 deltamaxx sr plat 18sys (dmx18041520/l11600) thermo-mechanical coil ¿hitched¿ into the microcatheter and it was not possible to advance or retract.The system was removed and replaced without incident.There was no report of consequence or impact to the patient.The products will be returned for evaluation.No further information was provided.
Additional Manufacturer Narrative
Product complaint # = > (b)(4).The purpose of this mdr submission is to report the results of the device history record review.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The product is available for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00791 & 3008114965-2018-00829.
Additional Manufacturer Narrative
Product complaint # = >(b)(4).Conclusion - remove code "known inherent risk of device" ((b)(4).) additional information received indicated that the event resulted in a procedure delay of five minutes, which the physician did not consider clinically significant.The physician reported that there were no adverse events associated with the complaint coil or microcatheter.However, the patient had presented in an unconscious condition due to severe subarachnoid hemorrhage.The patient required intubation, mechanical ventilation, and was experiencing tachycardia.An intracranial drain was placed prior to the procedure using non-cerenovus devices.The coil embolization was completed successfully with treatment of the bleeding aneurysm and the patient was transferred to the intensive care unit.The patient expired on 17-nov-2018 due to multiple organ insufficiency.According to the physician, the death was not related to the deltamaxx/prowler 14 event.The target aneurysm was located in the internal carotid artery.Target vessel characteristics were not reported.No visible product damage was noted prior to the event.The resistance occurred in the distal part of the microcatheter.The coil was ¿jammed¿ into the microcatheter and it was not possible to advance or retract; therefore, the event required that the coil and microcatheter be removed as system and the devices were replaced.There were no apparent kinks in the microcatheter that may have contributed to the event.No further information could be obtained.Since it was reported that the death was not related to the deltamaxx/prowler event and was likely related to the patient¿s pre-existing condition, the patient death does not meet the required criteria for medical device reporting (mdr).The patient had presented in an unconscious condition due to severe subarachnoid hemorrhage that progressed to multi-organ insufficiency.Initial reporter phone:(b)(6).The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00791 & 3008114965-2018-00829.
Additional Manufacturer Narrative
(b)(4).As reported by a healthcare professional, during coil embolization of a ruptured internal carotid aneurysm with severe subarachnoid hemorrhage on (b)(6) 2018, a prowler 14 (b)(4) microcatheter was advanced to the target vessel, but the 4x5 deltamaxx sr (b)(4) coil ¿hitched¿ into the distal portion of the microcatheter and it was not possible to advance or retract the coil within the microcatheter.The devices were removed as a unit and replaced with competitor devices.The event resulted in a procedure delay of only 5 minutes, which the physician did not consider clinically significant.The physician reported that there were no adverse events associated with the coil or microcatheter.However, the patient had presented in an unconscious condition due to severe subarachnoid hemorrhage.The patient had required intubation, mechanical ventilation and was experiencing tachycardia.An intracranial drain was placed prior to the procedure using non-cerenovus devices.The coil embolization was completed successfully with treatment of the bleeding aneurysm and the patient was transferred to the intensive care unit.The patient expired on (b)(6) 2018 due to multiple organ insufficiency.According to the physician, there was no evidence that the multi-organ failure and subsequent death were related to the devices used in the procedure.It was reported that the death was related to the patient¿s pre-existing condition.There was no damage noted to the catheter, and the coil remained within the catheter.Details surrounding relevant anatomical information, including vessel characteristics and aneurysm/neck size, were not reported.No further information could be obtained.A non-sterile 4x5 deltamaxx sr was received inside of the prowler 14 microcatheter.Upon receipt of the device, visual inspection was conducted.The embolic coil was seen exiting the distal end of the catheter.The device positioning unit (dpu) core wire was fractured/separated and its distal end was seen entering the microcatheter hub.The fracture/separation occurred proximal to the distal part of the core wire.The remainder of the separated core wire was not returned for evaluation.The deltamaxx was then examined under microscope.The visible portion of the embolic coil was found without damage.The proximal end of the embolic coil could not be observed as the coil was stuck inside of the microcatheter.The edges of the fractured/separated core wire showed evidence that the wire kinked before it separated.After visual and microscopic inspection was conducted, an attempt was made to remove the deltamaxx from the microcatheter but was unsuccessful due to the compressed sections of the received microcatheter.Since the core wire could not be removed, the exact location of the fracture/separation is unknown; however, it could be seen that the fracture did occur proximal to the flexible distal part of the core wire.Functional testing could not be performed due to the condition of the returned devices.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The reported inability to advance the coil system through the microcatheter was confirmed since the coil system was found stuck inside of the catheter and could not be removed; however, functional testing could not be performed to determine potential causes of the event due to the condition of the returned devices.The coil system could not be retrieved from the microcatheter due to the compressed sections of the catheter.The exact circumstances surrounding the observed damage to the microcatheter cannot be determined; however, it is possible that excessive force was applied to the device, perhaps in an attempt to overcome the reported resistance.It is also possible that the compressed condition of the catheter may have contributed to the reported inability to advance or retract the coil within the microcatheter.The dpu core wire was received fractured/separated.The customer did not report any damage to the coil delivery system and a separation would have been readily evident to the user; therefore, the separation likely occurred during storage, shipping, or processing after the reported event.100% of devices are inspected in-process for damage.Thus, it is very unlikely that the device left the manufacturing facility with the observed separation.Impeded in microcatheter is a known potential failure associated with the use of the device.The instructions for use (ifu) contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.The ifu states the following: ¿if unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.Caution: if the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.¿ neither the device history record review nor the product analysis suggests that the reported failures could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, including device manipulation, may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00791 & 3008114965-2018-00829.